Mississippi, 2010Flash Flooding in Mississippi, May 21, 2010
May 21, 2010 · NWS MEG · 3 events in 3 counties and zones
An upper level disturbance moving through the Lower Mississippi Valley interacted with a moist and unstable air mass across North Mississippi resulting in showers and thunderstorms. Some storms contained heavy rain and produced flash flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $75,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance moving through the Lower Mississippi Valley interacted with a moist and unstable air mass across North Mississippi resulting in showers and thunderstorms. Some storms contained heavy rain and produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 21, 3:28 AM CST, 1 hour 2 minutes earlier.
Area forecast discussion, May 21, 3:28 AM CST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
428 AM CDT FRI MAY 21 2010
.DISCUSSION...
LINGERING CHANCES FOR THUNDERSTORMS WILL OCCUR TODAY..BUT AFTER
TODAY A DRIER AND VERY WARM PATTERN WILL SET IN ACROSS THE MIDSOUTH
THAT WILL LAST THROUGH AT LEAST MUCH OF NEXT WEEK.
EARLY THIS MORNING...AN UPPER LEVEL LOW PRESSURE SYSTEM WAS
CENTERED OVER IA WITH AN ASSOCIATED TROUGH STRETCHING SOUTHWARD
THROUGH THE MIDSOUTH. AN UPPER LEVEL IMPULSE EMBEDDED IN THE BASE
OF THIS TROUGH HELPED TO SPARK THUNDERSTORMS ACROSS PARTS OF EAST-
CENTRAL AR AND NORTH MS EARLY THIS MORNING. INSTABILITY IS
ELEVATED WITH THESE STORMS WITH MUCAPES BETWEEN 1000 J/KG AND 2000
J/KG...MOST UNSTABLE LIFTED INDICES BETWEEN MINUS 4 AND MINUS 5.
CAN NOT RULE OUT OF ONE OR TWO OF THESE THUNDERSTORMS HAVING ONE
INCH HAIL EARLY THIS MORNING AS THEY TRACK EAST-NORTHEASTWARD
ACROSS NORTH MS AND POSSIBLY INTO THE SOUTHEAST CORNER OF WEST TN.
TRAINING OF THUNDERSTORMS HAS ALSO LED TO SOME HEAVY RAINFALL.
OTHERWISE FOR TODAY...A CHANCE OF THUNDERSTORMS WILL OCCUR MAINLY
ALONG THE MS RIVER AND EASTWARD. DRIER AIR WILL GRADUALLY PUSH
INTO THE MIDSOUTH FROM THE WEST AS THE UPPER LEVEL TROUGH MOVES TO
THE EAST. THINK ADDITIONAL SCATTERED THUNDERSTORMS WILL DEVELOP
EAST OF THE MS RIVER WITH DAYTIME HEATING AND IN ASSOCIATION WITH
THE EASTWARD MOVING UPPER LEVEL TROUGH. THINK BY LATE MORNING AND
AFTERNOON...INSTABILITY WILL INCREASE ENOUGH TO SUPPORT FURTHER
DEVELOPMENT OF A FEW SEVERE THUNDERSTORMS WILL LARGE HAIL AND
DAMAGING WINDS. HOWEVER...BY THIS TIME THE THUNDERSTORM THREAT
WILL BE MAINLY CONFINED TO ALONG THE TN RIVER VALLEY INTO
NORTHEAST MS...AND GRADUALLY PUSHING EAST OF OUR FORECAST AREA.
FOR TONIGHT...UPPER LEVEL RIDGING WILL BEGIN TO BUILD OVER THE
MIDSOUTH. SKIES WILL BECOME MOSTLY CLEAR. WITH LIGHT WINDS...THINK
AREAS OF FOG ARE POSSIBLE MAINLY FROM PARTS OF WEST TN INTO NORTH MS.
A 500 MB HIGH OF 589 DM WILL BUILD OVER THE NORTHERN GULF SATURDAY
AND STRETCH NORTHWARD ACROSS THE MIDSOUTH. SKIES WILL BE MOSTLY
SUNNY WITH TEMPERATURES CLIMBING INTO THE MID 80S TO AROUND 90.
LITTLE CHANGE IS SEEN IN THIS PATTERN THROUGH MONDAY WITH
TEMPERATURES WARMING INTO THE LOWER 90S AT MOST LOCATIONS. DID
NOT GO QUITE AS HIGH AS THE MOS GUIDANCE INDICATES WITH THE VERY
WET GROUND...BUT IT WILL BE HOT REGARDLESS AS WE GET OUR FIRST
REAL TOUCH OF SUMMER-LIKE WEATHER.
BY TUESDAY...THE UPPER LEVEL RIDGE WEAKENS SLIGHTLY AS AN UPPER
LEVEL LOW PUSHES WESTWARD FROM THE ATLANTIC TO NEAR THE SOUTHEASTERN
UNITED STATES COAST. WITH UPPER LEVEL HEIGHTS LOWERING A LITTLE
ACROSS THE MIDSOUTH...THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS THROUGHOUT THE REMAINDER OF THE WORK WEEK. AN
INCREASE IN CLOUDS WILL HELP TO HOLD AFTERNOON TEMPERATURES DOWN A
COUPLE OF DEGREES.
JCL
&&
.AVIATION...
06Z TAF ISSUANCE
RAIN IS EXPECTED TO REMAIN OUT OF TAF SITES OVERNIGHT WITH VFR
CONDITIONS DROPPING DOWN TO MVFR/IFR BETWEEN 21/09-13Z AS LOW STRATUS
DEVELOPS...ESPECIALLY AT MKL/TUP/JBR. THINK ANY POTENTIAL RAIN
CHANCES WILL BE LIMITED MAINLY BETWEEN 21/15-18Z. SOUTH WINDS WILL
INCREASE TO 10 KTS AND VEER WEST BY 22/00Z THEN BECOME LIGHT AND
VARIABLE.
CJC
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 84 67 90 72 / 20 10 10 0
MKL 81 60 87 65 / 30 10 10 0
JBR 83 61 88 68 / 10 10 10 0
TUP 83 65 90 68 / 60 10 10 0
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, May 21, 3:51 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
451 AM CDT FRI MAY 21 2010
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-221100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
451 AM CDT FRI MAY 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
A FEW STRONG TO SEVERE THUNDERSTORMS WITH LARGE HAIL BEING THE
MAIN THREAT ARE POSSIBLE ACROSS NORTH MISSISSIPPI EARLY THIS
MORNING. IN ADDITION...LOCALLY HEAVY RAINFALL WITH THESE STORMS MAY
CAUSE LOCALIZED FLASH FLOODING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BETWEEN ABOUT 11 AM
AND 5 PM ACROSS THE EASTERN HALF OF WEST TENNESSEE AND NORTH
MISSISSIPPI...GENERALLY ALONG AND EAST OF A LINE FROM MARTIN
TENNESSEE TO JACKSON TENNESSEE TO HOUSTON MISSISSIPPI. DAMAGING
WINDS AND LARGE HAIL ARE THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS MORNING AND
AFTERNOON IN THE SLIGHT RISK AREA.
JCL
In the hours before
Special weather statement, May 21, 3:29 AM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT FRI MAY 21 2010
MSZ011-012-020-021-211015-
PANOLA MS-QUITMAN MS-YALOBUSHA MS-TALLAHATCHIE MS-
429 AM CDT FRI MAY 21 2010
...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 515 AM CDT FOR...
SOUTH CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
SOUTHEASTERN QUITMAN COUNTY IN NORTHWEST MISSISSIPPI...
NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...
NORTHWESTERN YALOBUSHA COUNTY IN NORTHWEST MISSISSIPPI...
A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER WAS LOCATED 4
MILES SOUTH OF CROWDER AT 429 AM CDT...MOVING NORTHEAST AT 30 MPH.
PEOPLE IN PANOLA...QUITMAN...TALLAHATCHIE AND YALOBUSHA COUNTIES...
INCLUDING LOCATIONS NEAR GEORGE PAYNE STATE PARK...SHOULD MONITOR
THIS STORM CLOSELY.
Flash Flood, Lee
- When
- May 21, 4:30 AM CST to 8:30 AM CST
- Where
- Lee County, 1.03 mi S of Verona to Verona
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 34.185, -88.701
Very heavy rain produced flash flooding the the Tupelo area. In Verona two rescue events were reported involving stranded cars. Twelve to eighteen inches of water covered roads in the Palmetto area. Several houses were flooded in Tupleo.
Flash Flood, Calhoun
- When
- May 21, 6:28 AM CST to 7:28 AM CST
- Where
- Calhoun County, 0.19 mi ESE of Bruce Hasting Arpt to 0.48 mi NE of Bruce
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 33.999, -89.317
Heavy rain producing flash flooding near Bruce. Highway 32 east was flooded with 8 to 10 inches of water over the roadway.
Flash Flood, Monroe
- When
- May 21, 6:35 AM CST to 8:35 AM CST
- Where
- Monroe County, Amory to 2.53 mi NW of Becker
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 33.980, -88.500
Heavy rain produced flash flooding across parts of Monroe County. The Amory area was especially hard hit with several roads and homes flooded. The communities of Hatley and Smithville also had roads flooded.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Ohio, May 21 to 22, 2010$356,000 · EF1 · 16 events
- Hail and Damaging Winds in Georgia, May 21, 2010$585,000 · 1.75 in hail · 23 events
- Flash Flood and Hail in Mississippi, May 21, 2010$275,000 · 2.75 in hail · 10 events
- Flash Flooding in Ohio, May 21 to 22, 2010$250,000 · 3 events
- Tornadoes in Kentucky, May 21, 2010$35,000 · EF1 · 2 events
- Flash Flood and Damaging Winds in Michigan, May 21 to 22, 2010$50,000 · 54 kt wind · 4 events
- Flash Flood in Indiana, May 21 to 22, 2010$50,000 · 1 event
- Hail and Damaging Winds in Georgia, May 21, 2010$21,000 · 1.75 in hail · 15 events
- Dense Fog in Wisconsin, May 21 to 22, 201015 events
- Tornadoes and Flash Flooding in Illinois, May 21, 2010$5,000 · EF0 · 13 events
- Hail in Texas, May 21, 20103 in hail · 11 events
- Flash Flood and Hail in Indiana, May 21, 2010$8,000 · 2.5 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230764, 230765, 230766.